Kansas, 2009

Hail and Damaging Wind in Kansas, August 9, 2009

August 9, 2009 · NWS DDC · 2 events in 2 counties and zones

Isolated severe thunderstorms produced marginally severe hail and wind in the Kiowa/Pratt county areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated severe thunderstorms produced marginally severe hail and wind in the Kiowa/Pratt county areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 9, 2:39 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 9, 2:39 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT SUN AUG 9 2009

.DISCUSSION...

DAYS 1-2...

A SHORTWAVE TROUGH WAS PASSING ACROSS THE NORTHERN AND CENTRAL PLAINS
TODAY. A FEW THUNDERSTORMS WERE DEVELOPING JUST EAST OF DODGE CITY THIS
AFTERNOON ALONG THE TRAILING COLD FRONT.

THE MODELS DEVELOP AN MCS IN THE RIGHT REAR QUAD OF A JETLET TONIGHT
AS THE LOW LEVEL JET STRENGTHENS ACROSS THE PANHANDLES INTO SOUTHWEST
KANSAS. THE BEST CHANCE OF PRECIP SHOULD BE NORTH OF DDC. THE OUTFLOW
BOUNDARY/COLD FRONT SHOULD BE NEAR OR SOUTH OF DDC BY MONDAY AFTERNOON.
FAIRLY COLD UPPER LEVEL TEMPS ALONG WITH MOISTURE CONVERGENCE ALONG
THE FRONT IN THE RIGHT REAR QUAD OF ANOTHER JETLET SHOULD ALLOW FOR
MORE THUNDERSTORMS, ESPECIALLY IN THE AFTERNOON AND EVENING. THIS
ACTIVITY WILL PROBABLY LINGER INTO MONDAY NIGHT, ESPECIALLY EAST
OF DDC. THE OUTFLOW BOUNDARY/ RONT IS ADVERTISED TO PUSH INTO
OKLAHOMA BY TUESDAY. LIGHT UPSLOPE FLOW IN OUR WESTERN COUNTIES
AND INTO EASTERN CO MAY ALLOW FOR SOME STORM DEVELOPMENT IN OUR
FAR WEST BY TUESDAY EVENING.

THE WARMEST TEMPS WILL BE IN OUR SOUTHERN COUNTIES MONDAY WITH SOME
PLACES REACHING NEAR 100F. EASTERLY UPSLOPE FLOW FURTHER NORTH AND
SOME CLOUD COVER OUGHT TO KEEP TEMPS COOLER THERE. A FAIRLY
UNIFORM AIRMASS WILL ARRIVE BY TUESDAY LEADING TO HIGHS IN NEAR 90
MOST PLACES.

DAYS 3-7...

INHERITED FORECAST IS IN PRETTY GOOD SHAPE FOR THE PERIOD TUESDAY
NIGHT THROUGH THE EARLY PART OF NEXT WEEKEND.  AM GENERALLY
FOLLOWING THE ECMWF, CANADIAN AND 06Z GFS DETERMINISTIC SOLUTIONS
FOR THIS FORECAST.  THE 12Z GFS WAS LARGELY DISCOUNTED AS IT WAS
SHOWING A TOTALLY DIFFERENT PATTERN FOR THE END OF THE WEEK VERSUS
ITS PREVIOUS RUN AND THE ECMWF/CANADIAN.  THE 12Z GFS TOTALLY LOSES
THE PACIFIC NORTHWEST/NORTHERN ROCKIES AND PLAINS DEEP TROUGH
SCENARIO.  AM LEERY OF SUCH A RADICAL DEVIATION FROM APPEARED TO BE
AN OTHERWISE RATHER CONSISTENT MID-UPPER HEIGHT/KINEMATIC PATTERN
FROM THE OTHER GLOBAL SPECTRAL MODEL SOLUTIONS.  IN THE
DAILIES...WILL SEE A GRADUAL WARM-UP FROM WEDNESDAY TO SATURDAY.
THE ONLY CHANGE OF NOTE WAS TO INCREASE OVERNIGHT LOWS AT THE END OF
THE WEEK TO NEAR 70/LOWER 70S GIVEN THE LIKELIHOOD OF INCREASED
NOCTURNAL SOUTHERLY WINDS AS A DEEP LEE TROUGH DEVELOPS IN ADVANCE
OF ANOTHER DECENT UPPER LEVEL TROUGH.  AM GOING WITH 15 TO 20 POPS
ACROSS MAINLY WESTERN 6 DDC FA COUNTIES EACH EVENING
TUESDAY-THURSDAY AS THERE SHOULD BE THE TYPICAL EASTERN COLORADO
SHOWER/THUNDERSTORM DEVELOPMENT ON SOUTH-SOUTHEASTERLY LOW LEVEL
FLOW AND MEDIOCRE WEST-NORTHWEST OR NORTHWEST FLOW IN THE MID AND
UPPER LEVELS.  THE ECMWF SUGGESTS A WEAK UPPER LEVEL JET STREAK
ROUNDING THE CENTER OF THE MID LEVEL RIDGE WHICH MAY ENHANCE
CONVECTIVE DEVELOPMENT WEDNESDAY AND/OR THURSDAY LATE
AFTERNOON/EVENING ACROSS HIGH PLAINS.

THE BIG TROUGH THEN BEGINS TO SHOW UP BY FRIDAY WITH SOUTHWESTERLY
FLOW ALOFT DEVELOPING SOUTHWARD DOWN THE ROCKIES IN ADVANCE.  THIS
WOULD ACTUALLY ARGUE FOR A HOTTER/DRIER COUPLE OF DAYS
FRIDAY/SATURDAY DEPENDING ON HOW FAST AND DEEP THE SYSTEM DEVELOPS
WELL TO THE NORTHWEST.  WILL NOT BE CARRYING ANY POPS YET IN THE DAY
5-7 PERIOD...HOWEVER A FRONT SHOULD WORK ITS WAY SOUTH AS THIS
TROUGH SHIFTS EAST...WHICH WOULD INCREASE CHANCES FOR PCPN AT THE
END OF THIS FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  94  63  91 /  30  40  50  10
GCK  67  90  62  90 /  40  30  30  10
EHA  64  90  61  90 /  30  30  20  20
LBL  66  93  63  91 /  20  30  30  10
HYS  68  91  63  90 /  40  40  40  10
P28  76 100  67  91 /  50  40  60  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/25
Hazardous weather outlook, Aug 9, 3:43 AM CST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
443 AM CDT SUN AUG 9 2009

KSZ030-031-043>046-061>066-074>081-084>090-100945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
443 AM CDT SUN AUG 9 2009 /343 AM MDT SUN AUG 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A COLD FRONT WILL MOVE INTO SOUTHWEST KANSAS THIS AFTERNOON THEN
BECOME STATIONARY TONIGHT THROUGH MONDAY. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY BY AFTERNOON, AND A
FEW MAY CONTAIN STRONG WIND GUSTS. THE GREATEST CONCENTRATION OF
STORMS MAY BE WITHIN 50 MILES OF A LINE FROM HAYS TO LIBERAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY NORTH OF A
SYRACUSE TO ST. JOHN LINE TONIGHT, THEN CONTINUE OVER MUCH OF
SOUTHWEST KANSAS MONDAY. STRONG WIND GUSTS AND SMALL HAIL MAY
ACCOMPANY THE MORE INTENSE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

EKB

In the hours before

Special weather statement, Aug 9, 3:04 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CDT SUN AUG 9 2009

KSZ080-089-092145-
COMANCHE-KIOWA-
404 PM CDT SUN AUG 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COMANCHE AND SOUTHERN
KIOWA COUNTIES...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF COLDWATER...MOVING EAST AT 15
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3742 9915 3727 9917 3729 9942 3741 9941
TIME...MOT...LOC 2104Z 285DEG 12KT 3736 9936

RUSSELL

The radar

The Dodge City radar (KDDC), 64 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kiowa

When
August 9, 3:05 PM CST
Where
Kiowa County, 13.19 mi SSE of Mullinville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.400, -99.400

Thunderstorm Wind, Pratt

When
August 9, 3:54 PM CST
Where
Pratt County, 4.38 mi W of Pratt
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.650, -98.810

A storm chaser estimated winds at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195301, 195302.